Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Las Vegas, NV

April 29, 2019San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 29, 2019, 5:16 PM PDT for San Bernardino County, California. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2019, 5:16 PM PDT (00:16 UTC)
Expired
Apr 29, 2019, 6:00 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 127 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:30 PM PDTHAIL 0.881 Wnw Ludlow, CAPUBLIC REPORTED NICKLE SIZE HAIL ALONG INTERSTATE 40 NEAR LUDLOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS55 KVEF 300016
SVRVEF
CAC071-300100-
/O.NEW.KVEF.SV.W.0003.190430T0016Z-190430T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
516 PM PDT MON APR 29 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central San Bernardino County in southern California...

* Until 600 PM PDT.

* At 514 PM PDT, a severe thunderstorm was located 12 miles southeast
  of Afton Canyon Campground, or 27 miles south of Baker, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees. Trucks and automobiles 
           on Interstate 40 should be prepared for strong 
           crosswinds. 

* Locations impacted include...
  Ludlow.

This includes Interstate 40 in California between mile markers 38 and
74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3494 11642 3506 11612 3470 11572 3455 11631
TIME...MOT...LOC 0014Z 334DEG 12KT 3491 11624 

HAIL...<.75IN
WIND...60MPH
 
$$

ASG
2 follow-up statements
882 
WWUS55 KVEF 300040
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
540 PM PDT MON APR 29 2019

CAC071-300100-
/O.CON.KVEF.SV.W.0003.000000T0000Z-190430T0100Z/
San Bernardino CA-
540 PM PDT MON APR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

At 537 PM PDT, a severe thunderstorm was located just south of 
Ludlow and is currently nearly stationary. A storm chaser in the 
area has already reported nickle sized hail on Interstate 40 near 
Ludlow.

HAZARD...60 mph wind gusts. Hail up to one inch possible. 

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Ludlow.

This includes Interstate 40 in California between mile markers 38 and
74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3494 11642 3506 11612 3470 11572 3455 11631
TIME...MOT...LOC 0037Z 334DEG 12KT 3484 11620 

HAIL...<.75IN
WIND...60MPH
 
$$

ASG
223 
WWUS55 KVEF 300059
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
559 PM PDT MON APR 29 2019

CAC071-300108-
/O.EXP.KVEF.SV.W.0003.000000T0000Z-190430T0100Z/
San Bernardino CA-
559 PM PDT MON APR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 600 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy 
rain is still likely through 630 pm near Ludlow on Interstate 40. 

LAT...LON 3494 11642 3506 11612 3470 11572 3455 11631
TIME...MOT...LOC 0058Z 334DEG 12KT 3481 11618 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:07 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 29, 2:07 PM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 PM PDT Mon Apr 29 2019

.SYNOPSIS...Widespread showers and thunderstorms are likely
though this evening as a low pressure system moves through the
area. Additional showers are likely tomorrow across Lincoln county
as a weak cold front pushes through the region. Warmer and drier
conditions are expected for the remainder of the week with
temperatures climbing above normal by the weekend.

&&

.SHORT TERM...through Tuesday evening.

Widespread convection is ongoing this hour as a compact closed
low pivots out of Southern California and into the Four Corners
region. High resolution forecast models have done a decent job
today highlighting thunderstorm activity concentrated in Clark
county this afternoon, and they continue to advertise this
activity shifting into Northeast Clark, Lincoln, and Mohave
Counties this evening. Steep lapse rates and strong forcing within
a broadly diffluent flow pattern ahead of the low, along with
moderate southerly shear have promoted a few stronger updrafts.
Numerous reports of small, pea sized hail were received in the
Vegas Valley. Even had a couple reports of hail up to the size of
pennies. As activity consolidates and pushes eastward, the threat
for hail and gusty winds will shift eastward as well, favoring
Mohave county and northeast Clark county. Rainfall rates of up to
1 inch per hour are possible as well, suggesting at least an
isolated flash flood threat.

By late this evening, the closed low will push east into Arizona
and convective activity will wane. A few showers may persist into
the late evening across Lincoln and Northern Mohave counties, but
should clear by the early morning hours. Drier conditions are
expected Tuesday, however a weak cold front sagging south into
Lincoln county will be the focus of some additional showers and
thunderstorms during the afternoon and evening hours.

&&

.LONG TERM...Wednesday through Monday.

Dry weather is expected Wednesday through late this week as mean
layer troughing over the western U.S. weakens Wednesday into
Thursday leaving nearly zonal flow over the region. By Friday, a
weak ridge will build over the Desert Southwest ahead of the next
approaching low pressure system making its way onshore of the
central Cali coast over the weekend. Breezy, northerly winds will
linger into Wednesday behind an exiting shortwave trough but lessen
over most areas through the end of the work week. Ahead of the
approaching Pacific trough, widespread southwest winds will become
gusty for the weekend with gusts of 20-30 mph. Precip chances will
begin over the higher elevations of Inyo and Esmeralda counties on
Saturday before isolated showers spread eastward across the southern
Great Basin on Sunday. Isolated chances for storms look to be
possible, especially over the higher terrain in the aforementioned
areas, both afternoons. Confidence in specifics for Sunday onward is
still on the low-end as models begin to diverge in the handling of
this system once it moves onshore.

Temps will warm well above normal by Friday/Saturday before trough
ushers in a downward trend early next week.

&

.AVIATION...For McCarran...Thunderstorms with erratic and gusty
winds will begin to subside by 00Z, with northwest winds favored
through the evening. CIGs will likely remain at or above 5 Kft.
Sporadic southerly gusts are also possible, before winds subside
and favor a lighter west to southwest wind after midnight. Expect
turbulence, low level wind shear, and icing hazards with the
thunderstorms through the evening hours. Southwest winds will
increase for Tuesday with low level wind shear potentially
returning after sunset with lighter southwest winds at the surface
and stronger northwest winds just above.

For the rest of southern Nevada, northwest Arizona and southeast
California...Erratic wind gusts, turbulence and icing hazards
associated with thunderstorms for much of the area, with much of the
thunderstorm activity ending or increasingly confined to southwest
Utah by sunset. Some flavor of west to southwest winds expected to
takeover tonight, with gusty southwest winds expected to takeover
once again Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Reports of hail...high
winds...or flooding are encouraged through this evening with
numerous thunderstorms expected in the region. &&

Short Term...Outler
Long Term...Guillet
Aviation...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Apr 29, 5:01 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 WSW MESQUITE          36.80N 114.09W
04/29/2019                   CLARK              NV   PUBLIC

            LARGE TREE DOWNED BY THUNDERSTORM WINDS IN
            MESQUITE.

&&

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:58 AM PDTWind AdvisoryVEFSan Bernardino21 hr

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.